Michigan, 2005

Heavy Snow in Michigan, December 15, 2005

December 15, 2005 · NWS DTX · 14 events in 14 counties and zones

A strong upper level system moved east from the Northern Plains to the upper Midwest and brought heavy snow to the area on Thursday. By mid-morning, widespread accumulating snow was affecting all of southeast lower Michigan.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong upper level system moved east from the Northern Plains to the upper Midwest and brought heavy snow to the area on Thursday. By mid-morning, widespread accumulating snow was affecting all of southeast lower Michigan. Snowfall rates of one inch per hour were common across the area into the afternoon hours. By 1800 EST, most of southeast lower Michigan had received 6 inches or more of snow. The exception was Livingston, Bay and Midland counties where a general 3 to 5 inches fell. Accumulating snow ended by 2200 EST.Here are the higher snowfall reports received from each county:Port Austin (Huron) 7.0 inchesBurt (Saginaw) 6.0 inchesFairgrove (Tuscola) 6.0 inchesMarlette (Sanilac) 6.5 inchesOwosso (Shiawassee) 6.0 inchesGoodrich (Genesee) 6.0 inchesLapeer (Lapeer) 5.8 inchesPort Huron (St. Clair) 6.5 inchesWaterford (Oakland) 7.0 inchesArmada (Macomb) 7.0 inchesSaline (Washtenaw) 6.3 inchesLivonia (Wayne) 6.0 inchesAdrian (Lenawee) 6.0 inchesDundee (Monroe) 6.3 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 15, 5:45 PM EST, 15 minutes earlier.

Area forecast discussion, Dec 15, 5:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
545 PM EST THU DEC 15 2005

.AVIATION...

TROF AXIS SURFACE AND ALOFT WILL SLOWLY ROTATE NORTHEAST OF THE
REGION OVERNIGHT...AS A RESULT MODERATE TO HEAVY SNOW WILL TAPER OFF
FROM SOUTHWEST TO NORTHEAST BETWEEN 00-02Z ACROSS THE TAF SITES. MID
LEVEL MOISTURE WILL SCOUR OUT...ESPECIALLY SOUTH OF FNT AFTER
02Z...WHICH WILL RESULT IN A CHANCE OF FREEZING DRIZZLE FOR THE
OVERNIGHT HOURS. ANTICIPATE CIGS TO LIFT TO MVFR FROM FNT SOUTHWARD
AS WELL...WITH MID LEVEL CLOUDS FILLING BACK IN AFTER 3 AM.
COMBINATION OF MID LEVEL MOISTURE RETURNING AND COLDER AIR FILTERING
ACROSS THE LOWER GREAT LAKES...WILL CHANGE PRECIPITATION BACK OVER
TO ALL SNOW AFTER 3AM AS SECONDARY TROF AXIS APPROACHES THE REGION.
ANTICIPATE MVFR CIGS TO PERSIST THROUGH 00Z SATURDAY WITH SCATTERED
SNOW SHOWERS AS SURFACE AND UPPER TROF LINGER OVER THE REGION.
ANTICIPATE MAINLY MVFR CIGS IN SHOW SHOWERS. SURFACE WINDS TO
INCREASE TO 15 TO 20 KNOTS FRIDAY AS GRADIENT INCREASES AGAIN
BETWEEN SURFACE LOW OVER THE NORTHERN GREAT LAKES AND HIGH PRESSURE
OVER THE SOUTHERN OHIO VALLEY.

&&

.SHORT TERM...TONIGHT

WIDESPREAD SNOW WILL CONTINUE ACROSS THE AREA WITH THE BACK EDGE
VISIBLE OVER SOUTHWEST LOWER MICHIGAN. REMAINING PRECIPITATION WILL
CONTINUE TO MOVE EAST NORTHEAST AS THE DRY SLOT PIVOTS ACROSS LOWER
MICHIGAN. SNOW IS FALLING AT RATES OF AROUND AN INCH PER HOUR WHERE
REFLECTIVITIES EXCEED 20 DBZ. WE HAVE EVEN HAD A FEW REPORTS OF
THUNDERSNOW NEAR THE OHIO BORDER WHICH VERIFIES HIGH SNOWFALL RATES.
EXPECT THE HIGHEST ACCUMULATIONS TONIGHT TO STILL FALL ACROSS THE
THUMB REGION WHERE SNOW MAY CONTINUE UNTIL AFTER MIDNIGHT. WILL ALSO
EXPECT TO SEE ONE MORE GOOD BAND MOVE THROUGH ALMOST THE ENTIRE CWA
JUST AHEAD OF THE DRY SLOT. SNOW CONTINUES TO COMPACT AND MELT NEAR
THE OHIO BORDER WHERE TEMPERATURES HAVE BEEN AROUND 34 ALL DAY SO
ACCUMULATIONS WILL BE A LITTLE LOWER IN THIS AREA. HOWEVER...HAVE
DECIDED TO LEAVE THE HEAVY SNOW WARNING IN PLACE AS THERE WILL BE
PERIODS OF MODERATE AND SOME HEAVY SNOW CONTINUING THROUGH THE
EVENING COMMUTE.

AS THE DRY SLOT MOVES OVERHEAD TONIGHT...MID AND HIGH LEVEL MOISTURE
WILL STRIP AWAY LEAVING A CHANCE FOR FREEZING DRIZZLE OUT OF THE LOW
LAYERS. WILL LEAVE A CHANCE OF FREEZING DRIZZLE IN FOR THE OVERNIGHT
HOURS BUT DO NOT EXPECT THIS TO BE SIGNIFICANT WITH ONLY LIGHT
PRECIPITATION EXPECTED AND COLD AIR ADVECTION INCREASING BELOW
850MB AFTER MIDNIGHT.

&&

.LONG TERM...FRIDAY THROUGH THURSDAY

THE MOISTURE PROFILE WILL RECOVER ON FRIDAY AS A SHORT WAVE ROUNDS
THE BASE OF THE UPPER TROF. DEEP CYCLONIC FLOW WILL BE SUPPORTED BY
A SHOT OF DYNAMIC FORCING WITH THE WAVE IN TERMS OF DCVA. SATELLITE
IMAGERY FROM THIS AFTERNOON SUPPORTS THE MODEL FORECASTS BRINGING
THE VORTICITY MAX AROUND THE TROF AND TOWARD SE MICHIGAN. THE
IMAGERY ALSO SUPPORTS GREATER AMOUNTS OF VERTICAL MOTION ON THE
NORTH FLANK OF THE WAVE THAN DEPICTED BY THE MODELS. MOISTURE WILL
BE LIMITED WHICH IS WHY A FEW 100THS LIQUID LOOKS OK IN THE GFS BUT
PREFER A BETTER POP OF FORCING THAN INDICATED IN THE OMEGA FIELDS.
WITH THIS IN MIND, AND CONSIDERING A BOOST FROM LAKE MICHIGAN, WE
WILL MAINTAIN OUR GOING FORECAST CALLING FOR LIKELY POPS AND KEEP
ACCUMS AT AN INCH OR LESS FOR NOW.

SYNOPTIC SCALE SUPPORT WILL DIMINISH FRIDAY NIGHT AS THE UPPER LOW
BECOMES STRONGLY SHEARED AND SETS UP OVER THE NORTHERN GREAT LAKES.
THE SYSTEM WILL LEAVE BEHIND A HEALTHY SW LOW LEVEL FLOW AND JUST
ENOUGH COLD AIR TO KEEP SOME LAKE EFFECT GOING. BASED ON MEAN RH
COMPARISONS, PREFER THE GFS FORECAST SOUNDINGS OVER THE NAM. THE GFS
SHOWS INVERSION HEIGHT/EQUILIBRIUM LEVEL NEAR 5 KFT WITH MAX LAKE
DELTA-T NEAR 17C USING AN AVERAGE OF 5C LAKE SURFACE TEMPS. SW FLOW
TRAJECTORY FAVORS FLINT NORTHWARD AS THE MOST LIKELY AREA FOR SNOW
SHOWERS TAPERING TO FLURRIES NEAR THE OHIO BORDER.

COLD SW LOW LEVEL FLOW WILL CONTINUE ON SATURDAY BUT LAKE EFFECT
WILL BE LIMITED BY LOW CONVECTIVE DEPTH. MODEL RH FIELDS AND
FORECAST SOUNDINGS SHOW INVERSIONS DROPPING TO AROUND 3 KFT ON
SATURDAY INTO SATURDAY NIGHT. WE MIGHT BE ABLE TO RULE OUT SNOW
SHOWERS IF IT WERE NOT FOR A 25 KNOT LOW LEVEL FLOW FROM LAKE
MICHIGAN INTO THE TRI CITIES AND FLINT. THIS AMOUNT OF LOW LEVEL
FLOW IS WORTH A CHANCE BUT WELL ALLOW FOR SOME BREAKS IN THE CLOUD
COVER. EVEN WITH SOME BREAKS OF SUN, EXPECT COOLER HIGH TEMPS THAN
THE LOWER 30S OFFERED BY GUIDANCE.

NO BIG CHANGES IN EXPECTATIONS FOR NEXT WEEK. THE LATEST MODEL
SOLUTIONS ALL SHOW RENEWED NW FLOW ALOFT OVER THE GREAT LAKES AS A
POLAR VORTEX SETTLES FROM GREENLAND INTO SOUTHERN QUEBEC. THIS
PATTERN WILL ONLY BE AUGMENTED BY THE HIGH AMPLITUDE FLOW UPSTREAM
WITH A STRONG RIDGE ALONG THE WEST COAST AND A BROAD TROF OVER THE
NORTH PACIFIC.

AS WE WOULD EXPECT, SUCH A HIGH AMPLITUDE LONG WAVE PATTERN IS
DIFFICULT TO DISPLACE OR BREAK DOWN. DPROG/DT ON THE GFS AT 00Z NEXT
THURSDAY SHOWS THE TROF-RIDGE-TROF HOLDING ON LONGER WITH EACH RUN
AND WITH A DEEPER TROF OVER THE EAST HALF OF THE COUNTRY. THIS JUST
ADDS CONFIDENCE TO OUR TEMPERATURE FORECAST THAT IS ALREADY BELOW
NORMAL THROUGH THE PERIOD WITH THE POSSIBLE EXCEPTION OF A SHORT
MODERATION AROUND TUESDAY AND WEDNESDAY BEFORE THE NEXT FRONT MOVES
IN FOR THE END OF THE WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING...MIZ049-MIZ054-MIZ055 UNTIL 4 AM FRIDAY.

     HEAVY SNOW WARNING...MIZ048-MIZ053-MIZ060-MIZ061-MIZ062-MIZ063-
     MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-MIZ083 UNTIL
     MIDNIGHT FRIDAY.

     SNOW ADVISORY...MIZ047 UNTIL MIDNIGHT FRIDAY.

LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...KAHL
LONG TERM....BT
AVIATION...KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 15, 12:07 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1207 PM EST THU DEC 15 2005

MIZ049-054-055-161715-
HURON-TUSCOLA-SANILAC-
1207 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THUMB PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT UNTIL 4 AM FRIDAY MORNING.
PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE NEEDED FROM SPOTTERS TODAY AND TONIGHT.

MIZ048-053-060>063-068>070-075-076-082-083-161715-
BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1207 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN OUTSIDE OF THE THUMB AND MIDLAND COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT UNTIL MIDNIGHT. PLEASE REFER TO
THE LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE NEEDED FROM SPOTTERS TODAY AND TONIGHT.

MIZ047-161715-
MIDLAND-
1207 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDLAND COUNTY IN SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL MIDNIGHT. REFER TO THE LATEST
URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE NEEDED FROM SPOTTERS TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-161715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1207 PM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON...INCLUDING SAGINAW BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT TODAY INTO TONIGHT. REFER TO THE
LATEST URGENT WINTER WEATHER MESSAGE /WSWDTX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM FOR THE NEARSHORE
WATERS OF LAKE HURON. PLEASE REFER TO THE LATEST MARINE PRODUCTS
FOR DETAILS.../GLFLH/ AND /NSHDTX/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE NEEDED FROM SPOTTERS TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Huron

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heavy Snow, Saginaw

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Saginaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Shiawassee

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Shiawassee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Genesee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Lapeer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heavy Snow, St. Clair

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
St. Clair forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heavy Snow, Oakland

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Oakland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heavy Snow, Macomb

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Macomb forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heavy Snow, Washtenaw

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Washtenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heavy Snow, Lenawee

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Lenawee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
December 15, 6:00 PM EST to 10:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482899, 5482900, 5482901, 5482902, 5482903, 5482904, 5482905, 5482906, 5482907, 5482908, 5482909, 5482910, 5482911, 5482912.